Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

ADR REPORT
[View FULLTEXT] [Download PDF
 
Year : 2022  |  Volume : 68  |  Issue : 2  |  Page : 102-105  

Drug reaction with eosinophilia and systemic symptoms syndrome related to piperacillin-tazobactam use

M Bai, V Govindaraj, R Kottaisamy, N Vijayarangam 
 Department of Pulmonary Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Puducherry, India

Correspondence Address:
V Govindaraj
Department of Pulmonary Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Puducherry
India

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a severe, idiosyncratic reaction to a drug which presents after a prolonged latency period. Although it most commonly occurs with aromatic anticonvulsants, antibiotics are also occasionally implicated. A 50-year-old male was admitted for left pyopneumothorax. He was started on intravenous piperacillin-tazobactam (Pip/Taz) and clindamycin. After 10 days of treatment, he developed high grade fever with maculopapular rashes with areas of scaling. He had elevated WBC counts with eosinophils of 21% and raised serum transaminases. After excluding other possible etiologies for febrile illness, a possibility of DRESS was considered. Naranjo scale, used for causality assessment, yielded a total score of 6, pointing toward probable adverse drug reaction. Also, the patient had 6 out of the 7 inclusion criteria for DRESS as per European Registry of Severe Cutaneous Adverse Reaction (RegiScar) scoring. Pip/Taz was found to be causative drug and was discontinued. He was conservatively managed with antipyretics and topical steroids. Fever subsided the day after stopping Pip/Taz and his rashes resolved gradually. In conclusion the possibility of antibiotics-induced DRESS should be considered and high index of vigilance is advised.


How to cite this article:
Bai M, Govindaraj V, Kottaisamy R, Vijayarangam N. Drug reaction with eosinophilia and systemic symptoms syndrome related to piperacillin-tazobactam use.J Postgrad Med 2022;68:102-105


How to cite this URL:
Bai M, Govindaraj V, Kottaisamy R, Vijayarangam N. Drug reaction with eosinophilia and systemic symptoms syndrome related to piperacillin-tazobactam use. J Postgrad Med [serial online] 2022 [cited 2022 Sep 28 ];68:102-105
Available from: https://www.jpgmonline.com/article.asp?issn=0022-3859;year=2022;volume=68;issue=2;spage=102;epage=105;aulast=Bai;type=0


 
Wednesday, September 28, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer